Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 147, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 22, 2004, 12:30 PM CDT for Atascosa County, Frio County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2004, 12:30 PM CDT (17:30 UTC)
- Expired
- Jun 22, 2004, 2:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Atascosa County, TX, Frio County, TX
The radar
The Austin/San Antonio radar (KEWX), 118 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2207 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 221735
FFWSAT
TXC013-163-221930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT TUE JUN 22 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
ATASCOSA
FRIO
* UNTIL 230 PM CDT
* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 9 MILES SOUTH OF CHARLOTTE...
MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE POTEET...PLEASANTON...
PEARSALL...MOORE...LEMING...JOURDANTON...FRIO TOWN...CHRISTINE...
CAMPBELLTON AND BIG FOOT.
SHOWERS AND THUNDERSTORMS FROM DERBY TO CHARLOTTE TO CHRISTINE WERE
PRODUCING RAINFALL WITH RATES OF .75 TO 1.25 INCHES PER HOUR.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 2869 9937 2868 9832 2879 9815 2910 9850
2922 9879 2905 9878 2905 9935
$$1 follow-up statement
000
WGUS74 KEWX 221856
FFSSAT
TXC013-163-221930-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
152 PM CDT TUE JUN 22 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR FRIO AND
ATASCOSA COUNTIES...
AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS
LOCATED NEAR CAMPBELLTON MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POTEET...PLEASANTON...PEARSALL...MOORE...LEMING...JOURDANTON...FRIO
TOWN...CHRISTINE...CHARLOTTE AND BIG FOOT.
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 2869 9937 2868 9832 2879 9815 2910 9850
2922 9879 2905 9878 2905 9935
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:31 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 22, 10:31 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1031 AM CDT TUE JUN 22 2004 .UPDATE... WILL UPDATE TO INCLUDE WATCH HEADLINE ALL ZONES AND MAKE SOME ADJUSTMENTS FOR A MULTITUDE OF FORECAST PERIODS. FOR THIS AFTERNOON, MCV CENTERED NEAR ALONG LLANO/BURNET COUNTY LINE WILL MOVE EAST VERY SLOWLY, WHILE OUTFLOW HAS RACED SOUTHEAST OUT OF CWA, COOL FRONT HAS MOVED INTO FAR NORTHERN HILL COUNTRY. THESE TO FOCUS CONVECTIVE DEVELOPMENT THIS AFTERNOON. HAVE LOWERED HIGHS FOR THIS AFTERNOON DUE CLOUDS AND RAIN. ADJUSTED SOME POPS AND QPF SLIGHTLY TONIGHT THROUGH THURSDAY TO TAKE INTO ACCOUNT SLOW EASTWARD MOVEMENT OF BOUNDARIES AND SLOW RETREAT OF FRONT. FINALLY, BOOSTED POPS SLIGHTLY THIS WEEKEND, AS MODELS CONVERGING ON A REPEAT OF CURRENT PATTERN. HOWEVER, MORE ON THIS IN THE AFTERNOON DISCUSSION. && .PREV DISCUSSION... ONGOING WEATHER HAS AN MCS OVER THE NORTHERN COUNTIES MOVING EAST- SOUTHEAST. ALSO INDICATED IS CONVECTIVE ACTIVITY ASSOCIATED WITH MID LEVEL SHORTWAVE MOVING ACROSS THE SOUTHWESTERN COUNTIES TO THE EAST- NORTHEAST. MAIN THREAT ACROSS THE COUNTY WARNING FORECAST AREA IS HEAVY RAINS AS GROUND IS ALREADY SATURATED. THE FLASH FLOOD WATCH THAT WAS FOR THE WESTERN TWO THIRDS OF SOUTH CENTRAL TEXAS UNTIL 6AM TODAY HAS BEEN EXTENDED TO INCLUDE ALL THE COUNTIES IN THE FORECAST WARNING AREA AND ALSO EXTENDED 24 HOURS... UNTIL 6AM WEDNESDAY MORNING. MODEL GUIDANCE KEEPS SOUTH CENTRAL TEXAS VERY WET THROUGH EARLY THURSDAY. STRONG DAYTIME HEATING ALONE WITH SEVERAL MID LEVEL SHORTWAVES TO THE WEST MOVING EAST AND LOW LEVEL TROPICAL MOISTURE INFLOW OFF THE GULF WATERS WILL MIX INTO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS FOR TODAY THROUGH WEDNESDAY. MID/UPPER LEVEL WINDS ARE WEAK AND THUS DEVELOPED CONVECTION WILL NOT MOVE RAPIDLY NORTHEAST. HEAVY RAINS CAN AND WILL BE A PROBLEM DUE TO THE SLOW MOVEMENT OF ANY CONVECTION ACTIVITY. THE GFS HAS THE HEAVIER RAINS A BIT FURTHER SOUTH THAN THE ETA. HOWEVER WITH THE CONTINUED CONVECTION OCCURRING...ADDITIONAL RAINFALL CAN BE EXPECTED AREAWIDE. AFTERNOON AND EVENING CONVECTION WILL BE ENHANCED BY DAYTIME HEATING AND AN UNSTABLY ATMOSPHERE. LATER IN THE WORKWEEK...MODELS DEVELOP A WEAK RIDGE OVER SOUTH TEXAS WITH DECREASING CHANCES OF RAIN. HOWEVER...MODELS ARE NOT CONSISTENT IN THESE FEATURES AND SO WILL KEEP LOW POPS INTO THE WEEKEND. && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING ACROSS ENTIRE EWX CWA THROUGH 23/11Z (6 AM WEDNESDAY)... && 04/06
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT TUE JUN 22 2004 TXZ171>173-183>194-202>209-217>225-228-231100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 6 AM WEDNESDAY. A SLOW MOVING AREA OF LOW PRESSURE ALOFT NEAR THE BIG BEND IS EXPECTED TO DRIFT VERY SLOWLY EAST THROUGH TONIGHT. RAIN IS LIKELY TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND FLASH FLOODING IS POSSIBLE TODAY AND TONIGHT. RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES...WITH ISOLATED HEAVIER AMOUNTS POSSIBLE. SINCE THE SOILS ARE STILL WET FROM A HEAVY RAIN EVENT EARLIER THIS MONTH...IT WILL NOT TAKE AS MUCH RAIN TO CAUSE FLASH FLOODING OR PRODUCE RISES ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE AREA OF LOW PRESSURE ALOFT IS FORECAST TO MOVE VERY SLOWLY OVER SOUTH CENTRAL TEXAS WEDNESDAY...CONTINUING THE TREND OF OCCASIONAL RAIN FROM SHOWERS AND THUNDERSTORMS. RAIN IS FORECAST TO BE HEAVY AT TIMES WEDNESDAY...CAUSING ADDITIONAL FLASH FLOODING WEDNESDAY. BY THURSDAY THE LOW ALOFT IS FORECAST TO BEGIN TO MOVE TO EAST TEXAS. THE CHANCE OF RAIN WILL CONTINUE THURSDAY. LOCALLY HEAVY RAIN MAY STILL LINGER OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS. ON FRIDAY THE CHANCE OF RAIN WILL DECREASE SOME AS THE LOW MOVES FARTHER AWAY FROM SOUTH CENTRAL TEXAS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE WEEKEND TO EARLY NEXT WEEK...WITH THE BEST CHANCES SUNDAY AND MONDAY...FROM MAINLY DAYTIME HEATING TYPE SHOWERS AND THUNDERSTORMS...AND POSSIBLY A WEAK UPPER LEVEL DISTURBANCE PASSING NEAR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:28 PM CDT | Severe Thunderstorm Warning | EWX | Kinney | 62 min |
| Jun 22, 6:26 AM CDT | Flash Flood Warning | EWX | Atascosa, Frio, Wilson | 3 hr |
| Jun 22, 9:34 AM CDT | Flash Flood Warning | EWX | Atascosa, Frio, Zavala | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.